Thunderstorm Wind, Hutchinson
- When
- August 6, 6:02 PM CST
- Where
- Hutchinson County, 1.38 mi N of Stinnett
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.840, -101.450
A few thunderstorms moved across the central Texas Panhandle on the evening of August 6th. Though instability and winds aloft were not great for widespread severe weather, a couple of these storms managed to produce wind gusts exceeding 58 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few thunderstorms moved across the central Texas Panhandle on the evening of August 6th. Though instability and winds aloft were not great for widespread severe weather, a couple of these storms managed to produce wind gusts exceeding 58 mph. With weak winds aloft the updrafts of the storms collapsed on top of itself sending some rapidly descending air towards the surface. A mesonet (weather sensors) at both Stinnett and Borger managed to measure a gust of 72 and 59 MPH respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 6, 5:39 PM CST, 23 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 639 PM CDT Thu Aug 6 2020 .AVIATION... The best chance of thunderstorms looks to be at the GUY TAF site this evening, so have added a tempo group there for some MVFR conditions with a thunderstorm. Otherwise, skies are expected to be VFR at all sites. Winds will be generally out of the south and southwest at 15 to 20 knots with higher gusts especially Friday morning at the AMA TAF site. && .PREV DISCUSSION... /Issued 335 PM CDT Thu Aug 6 2020/ SHORT TERM...This Afternoon through Friday Afternoon... A mesoscale convective vortex (MCV) noted on satellite will be crossing the southern Texas Panhandle this afternoon. In addition, a shortwave trof aloft is noted on water vapor in New Mexico and Colorado, which will move into the combined Panhandles this afternoon and evening. Both of these features together will help bring showers and thunderstorms to the area, though cloud cover that has persisted through time of writing will help lessen coverage and reduce potential strength (mainly across the southern Texas Panhandle). Forecast Skew-T soundings for later today shows that 1000 to 1500 J/kg of MLCAPE in the northern Panhandles, with 500 to 1000 J/kg of MLCAPE in the southern Panhandles. These same sounds further show high DCAPE values (around 1000 to 2000 J/kg) across the region, suggesting strong support for downdraft winds that could be strong to severe in nature (favoring northern Panhandles). Bulk shear that these storms could act on remain in the 20 to 30 kt range, giving some support for storms to survive their initial updraft stage and potentially becoming multi cell clusters with movement towards the east to southeast around 25 to 35 MPH. Thunderstorm activity should continue to initiate, having the most coverage around 3 PM to 9 PM this afternoon/evening, before waning into the overnight hours. High temperatures today are expected to be in the mid to upper 90s (if not 100 in spots) as clearing skies with ridge axis overhead promotes strong insulation region wide. On Friday, the weather pattern becomes less favorable as upper level ridge moves closer to the region (centered just southeast or around Lubbock). Upper level steering winds also lessen as a result, with H5 temperatures across the region around -5 deg C. High temperatures tomorrow owing to height increases aloft will easily reach 100 in the central and eastern Texas and Oklahoma Panhandles, with heat advisory criteria possible in Palo Duro Canyon with a forecast high of 105 degrees. Have reduced ongoing PoP chances as available instability will be less, and there is not any sign of a perturbation in the flow supportive for increasing chances of convective development. Despite this reduction have held with slight chance of thunderstorms in the extreme southwest in case storms in New Mexico move northeast towards the region. Bieda LONG TERM...Friday Evening Through Wednesday Night... Southwest flow will continue through the weekend with monsoon moisture continued over the Panhandles. Strong daytime heating will likely trigger some isolated to scattered storms across the western and possibly central Panhandles. Friday evening there may be just enough forcing an moisture that ML CAPE values could be around 1000 J/kg, mainly in the SW Panhandle. Shear isn't great, around 20-30kts, but given the inverted V profile strong to severe storms can't be ruled out. Chatted with SPC and given the small area of concern, it may be more on a Day 1 outlook to see something show up. Upper level trof expected to move east across southern Canada. This will suppress the high to more of a zonal flow, and there may be just enough of a weak cold front to add lift and get storms going early next week. Thus, thunderstorm threats continue through Tuesday. As the system exits to the east the high will rebuild over the four corners region and we will be back in northwest flow. Right now pops are on the low side, but we still could see storms develop off the NM mountains and track southeast into the Panhandles. So pops are not completely shut down. Weber AVIATION...18Z TAFs...VFR conditions will prevail at all terminals, though showers and thunderstorms are possible this afternoon and evening. The highest confidence was placed with KAMA, as the better parameters align BTWN 06/21Z thru 07/00Z. Any further updates to these chances for the other terminals will be handled with amendments. Otherwise, southwest winds will become southerly and be breezy through the evening and overnight hours BTWN 10 to 20 kts. Wind shear may become a problem at KGUY as a low-level jet off the surface around 40 kts could exist overnight. Bieda && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/29
Hazardous Weather Outlook National Weather Service Amarillo TX 336 PM CDT Thu Aug 6 2020 OKZ001>003-TXZ001>020-317-070845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 336 PM CDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Showers and thunderstorms expected this evening across the Panhandles. Gusty winds and small hail will be possible with the storms. Additionally, strong to severe storms will be possible mainly north of the I-40 corridor. Wind gusts up to 60 mph with hail up to an inch will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected to continue through the weekend and into early next week. Storms will have the potential to be strong with gusty winds and small hail. The severe threat is currently low, and will be monitored on a day to day basis. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Weber
Special Weather Statement National Weather Service Amarillo TX 155 PM CDT Thu Aug 6 2020 TXZ013-014-018-061930- Gray TX-Carson TX-Armstrong TX- 155 PM CDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON AND WEST CENTRAL GRAY COUNTIES UNTIL 230 PM CDT... At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Groom, or 12 miles southeast of Panhandle, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... White Deer and Groom. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3513 10115 3523 10134 3551 10119 3536 10091 TIME...MOT...LOC 1854Z 211DEG 15KT 3525 10120 Bieda
Special Weather Statement National Weather Service Amarillo TX 453 PM CDT Thu Aug 6 2020 TXZ012-017-018-317-062230- Potter TX-Palo Duro Canyon TX-Randall TX-Armstrong TX- 453 PM CDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... NORTHEASTERN RANDALL AND SOUTH CENTRAL POTTER COUNTIES UNTIL 530 PM CDT... At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over Mescalero Park, or near Canyon, moving northeast at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo, Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3490 10189 3506 10205 3525 10180 3501 10154 TIME...MOT...LOC 2153Z 235DEG 24KT 3502 10188 TLH
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT Thu Aug 6 2020
TXZ017-018-317-062300-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
526 PM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARMSTRONG AND
NORTHEASTERN RANDALL COUNTIES UNTIL 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palo Duro Canyon, or 12 miles east of Canyon, moving southeast at 30
mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lake Tanglewood, Wayside, Palo Duro Canyon and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3499 10187 3518 10181 3518 10170 3514 10139
3475 10151 3475 10152
TIME...MOT...LOC 2226Z 298DEG 27KT 3499 10169
TLHSpecial Weather Statement
National Weather Service Amarillo TX
603 PM CDT Thu Aug 6 2020
TXZ007-008-062330-
Hutchinson TX-Moore TX-
603 PM CDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUTCHINSON AND
SOUTHEASTERN MOORE COUNTIES UNTIL 630 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stinnett, or 12 miles northwest of Borger, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Borger, Fritch, Stinnett, Sanford, Lake Meredith and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3585 10176 3601 10128 3574 10116 3562 10159
3562 10165
TIME...MOT...LOC 2303Z 250DEG 18KT 3581 10151
TLHSpecial Weather Statement National Weather Service Amarillo TX 610 PM CDT Thu Aug 6 2020 TXZ017-018-317-062345- Palo Duro Canyon TX-Randall TX-Armstrong TX- 610 PM CDT Thu Aug 6 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARMSTRONG AND EAST CENTRAL RANDALL COUNTIES UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm over Palo Duro Canyon, or 15 miles east of Canyon, moving east at 10 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Palo Duro Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3493 10174 3505 10172 3506 10141 3480 10144 TIME...MOT...LOC 2310Z 276DEG 10KT 3496 10165 TLH
The Amarillo radar (KAMA), 71 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901571, 901572.